Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 56, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 31, 2008, 5:30 PM PDT for San Bernardino County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2008, 5:30 PM PDT (00:30 UTC)
- Expired
- Aug 31, 2008, 6:15 PM PDT
- In force
- 45 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 010030 SVRVEF CAC071-010115- /O.NEW.KVEF.SV.W.0056.080901T0030Z-080901T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 530 PM PDT SUN AUG 31 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 615 PM PDT. * AT 524 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES EAST OF AMBOY...AND WAS MOVING NORTHEAST AT 14 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSTATE 40 BETWEEN MILE MARKERS 85 AND 100 AROUND 550 PM PDT. NATIONAL TRAILS HIGHWAY BETWEEN KELBAKER ROAD AND ESSEX AROUND 550 PM PDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3494 11547 3479 11523 3452 11551 3462 11569 TIME...MOT...LOC 0029Z 215DEG 12KT 3464 11554 $$ MORGAN
1 follow-up statement
000 WWUS55 KVEF 010056 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 556 PM PDT SUN AUG 31 2008 CAC071-010115- /O.CON.KVEF.SV.W.0056.000000T0000Z-080901T0115Z/ SAN BERNARDINO CA- 553 PM PDT SUN AUG 31 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 552 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED BETWEEN INTERSTATE 40 AND NATIONAL TRAILS HIGHWAY 10 MILES WEST OF ESSEX...MOVING NORTHEAST AT 14 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ESSEX AT 610 PM PDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3494 11547 3479 11523 3452 11551 3462 11569 TIME...MOT...LOC 0053Z 215DEG 12KT 3471 11548 $$ MORGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:36 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 31, 3:36 PM PDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PDT SUN AUG 31 2008
.SYNOPSIS...A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE AREA TONIGHT AND MONDAY. WINDY CONDITIONS WILL
CONTINUE THIS EVENING AHEAD OF THE FRONT WHILE LIGHTER NORTHERLY
WINDS WILL DEVELOP BEHIND THE FRONT MONDAY AND MONDAY NIGHT. DRY
CONDITIONS WITH LIGHT WINDS CAN BE EXPECTED TUESDAY THROUGH FRIDAY
WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS.
&&
.SHORT TERM...SCATTERED TO BROKEN CUMULUS OVER LINCOLN AND MOHAVE
COUNTY THIS AFTERNOON BUT LIGHTNING STRIKES HAVE REMAINED OUTSIDE
THE CWA. CANNOT TOTALLY RULE OUT ISOLATED THUNDERSTORMS IN THOSE
AREAS EARLY THIS EVENING SO LEFT SOME MENTION IN THE FORECAST.
OTHERWISE DRY AIR REALLY MOVING IN WITH AN INCREASING SOUTHWEST TO
WEST FLOW AHEAD OF AN APPROACHING TROUGH AND COLD FRONT. AFTER THIS
EVENING...THE AIR MASS WILL BE DRY AND STABLE THROUGH WEDNESDAY.
WINDS ARE REACHING ADVISORY CRITERIA ACROSS INYO...ESMERALDA AND NYE
COUNTIES BUT HAVE NOT YET DEVELOPED OVER WESTERN SAN BERNARDINO
COUNTY. GRADIENTS STILL INCREASING THOUGH AND WILL KEEP THE WIND
ADVISORY GOING THERE. MODELS INDICATING WINDS DECREASING SHARPLY
LATER TONIGHT AS NORTH/NORTHWEST WINDS START TO MOVE IN BEHIND THE
COLD FRONT. LOOKS LIKE WINDS WILL BE SLOW TO SHIFT ACROSS THE
SOUTHERN PART OF THE FORECAST AREA AND MAY NOT BECOME NORTHERLY
UNTIL MONDAY NIGHT. THIS INDICATES THE FRONT IS NOT THAT STRONG AND
COOLING WILL NOT BE THAT DRAMATIC ACROSS THE SOUTHERN ZONES. STILL
LOOKING FOR BELOW NORMAL TEMPERATUERS HOWEVER ON MONDAY. FAIRLY
LIGHT WINDS AND DRY CONDITIONS TUESDAY AND WEDNESDAY WITH
TEMPERATURES WARMING BACK UP TO AT OR SLIGHTLY ABOVE NORMAL BY
WEDNESDAY.
&&
.LONG TERM...A BROAD RIDGE OF HIGH PRESSURE IS FORECAST OVER THE
EASTERN PACIFIC AND EXTREME WESTERN CONUS DURING THE EXTENDED AND
WILL KEEP SYSTEMS WELL NORTH OF THE AREA. THIS WILL RESULT IN DRY
CONDITIONS OVER THE AREA WITH TEMPERATURES WARMING BACK ABOVE
CLIMATOLOGICAL NORMS. ONLY REAL CHANGES TO THE GRIDS WERE TO WARM
TEMPS A COUPLE OF DEGREES AND LOWER DEWPOINTS/RELATIVE HUMIDITY TO
ACCOUNT FOR RIDGING EXTENDING FURTHER EAST INTO THE SOUTHWEST. &&
.AVIATION...FOR MCCARRAN...SCATTERED CU AND GUSTY SOUTHWEST WINDS TO
CONTINUE INTO THE EARLY EVENING. SUSTAINED WIND SPEEDS WILL RANGE
FROM 15-20 KTS WITH GUSTS UP TO 30 KTS POSSIBLE. CLEAR SKIES AND
LIGHTER WINDS ARE EXPECTED MONDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE IS A DECREASING THREAT FOR THUNDERSTORMS ANYWHERE
OVER THE AREA. HOWEVER...AN ISOLATED STORM IS STILL POSSIBLE IN
EASTERN MOHAVE COUNTY AND EXTREME NORTHERN LINCOLN COUNTY THROUGH
THE REST OF THE AFTERNOON. OTHERWISE...DRY WITH BREEZY TO WINDY
CONDITIONS INTO THE EVENING. WIND GUSTS FROM 30 TO OVER 40 KTS ARE
POSSIBLE. STRONG RIDGETOP AND EAST SLOPE WINDS ALONG THE SOUTHERN
SIERRA TO PRODUCE SOME MODERATE TO SEVERE TURBULENCE IN THE OWENS
VALLEY.
&&
.FIRE WEATHER...
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ460>462.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ014-017.
AZ...NONE.
CA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ226>228.
WIND ADVISORY UNTIL 8 PM PDT FOR CAZ519>523.
&&
HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 31, 5:23 AM PDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 523 AM PDT SUN AUG 31 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-010000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 523 AM PDT SUN AUG 31 2008 /523 AM MST SUN AUG 31 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS ARE EXPECTED ACROSS MAINLY MOHAVE COUNTY ARIZONA TODAY. HOWEVER DRIER AIR MOVING IN TO THE REGION WILL DECREASE THE POSSIBILITY OF THUNDERSTORMS DURING THE DAY. THE DRIER AIR WILL BE AHEAD OF A COLD FRONT WHICH IS EXPECTED THROUGH THE AREA TONIGHT OR EARLY MONDAY. WINDS AHEAD OF THIS SYSTEM WILL INCREASE OVER THE WESTERN PORTION OF THE AREA THIS AFTERNOON AND EVENING...RESULTING IN POSSIBLE FIRE WEATHER CONCERNS AND ALSO WIND ADVISORIES...GUSTS TO OVER 40 MPH POSSIBLE. PLEASE SEE THE LATEST STATEMENTS. THE WINDS WILL DECREASE BY MID EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DUE TO THE COLD FRONT MOVING THROUGH THE AREA...DRIER AND STABLE AIR WILL BE OVER THE DISTRICT THROUGH THE WEEK. THIS WILL END THE THUNDERSTORM POTENTIAL AND BRING GENERALLY CLEAR SKIES TO THE AREA. DAYTIME TEMPERATURES WILL BE BELOW NORMAL INITIALLY AND THEN WARM TO NEAR NORMAL BY THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:14 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Aug 31, 6:18 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 12 min |
| Aug 31, 6:26 PM PDT | Flash Flood Warning | VEF | San Bernardino | 50 min |
| Aug 31, 6:29 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 28 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.